Medical Specialty >> Pharmacy

Doctors Lounge - Pharmacy Answers

Back to Pharmacy Answers List

If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.

DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.

Date of last update: 9/5/2017.

Forum Name: Pharmacy & Drug Topics

Question: Cafergot


 Bluesman - Wed Jun 16, 2004 6:43 pm

Hi,

My mother fell on her head during gym class when she was at the age of 16, she suffered neck injury from that. Since then he has very bad migraine attacks at least once a month. It's usually related to the menstrual cycle. It's so bad she just lays on the bed and can't do anything. It's so bad she vomits because of the pain. The only thing that helps is cafergot. It helps cooling down the migraine, but this stuff is really bad. The next day after taking it, her hands, face and feet are swollen and she feels like a wreck. She tried diffrent medicine, but this is the only stuff that is strong enough to temper the migraine.

All this makes me worry. The damage that the migraine and the cafergot does to her. My mother is at the age of 47 now, so the risk of heart attacks and stuff like that is something to keep in mind. Is there any alternative to this medicine that works? Is there any treatment possible for migraine this bad?

Just how bad is this Cafergot medicine? Or am i worrying for nothing?

Thanks in advance,

-Dick
The Netherlands
 Dr. Tamer Fouad - Fri Jun 18, 2004 4:40 pm

User avatar Bluesman,
I am sorry to hear about your mother's condition. You are right to worry about your mother especially that she is approaching that age where the risk of stroke and coronary heart disease is higher. That is why this medicine is usually not used in the elderly or those with an increased risk of developing ischemic disease.

Since she is approaching that age she needs to make sure that her weight, cholesterol levels and all other risk factors are under control. I would suggest that you discuss these issues with her neurologist. He would also be the best to suggest which alternative drug to take if a change is necessary. Of particular importance is the swelling she has after taking the cafergot. Cafergot is usually associated with localized edema but not a generalized swelling.

| Check a doctor's response to similar questions

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us